- 0Oct 20, '03 by LINUSI gave Dilantin IV to a patient the other day. He had D51/2NS going through his IV, and since Dilantin isn't compatible, I had to stop the IV and give the Dilantin through his saline well. I'm still a new grad in training, so I asked my preceptor how to administer it (I knew there were precautions, but not sure what) and she told me to just push it slow (150mg over three minutes). Well, after about two minutes and only 25mg given, the patient started howling and saying his whole hand was burning... If I run into this situation again, how should I administer it? What was I doing wrong? Thanks!
- 28,958 Visits
- 0Oct 20, '03 by TweetyThe rate of administration is 50 mg/min. You might try mixing it in a bag of NS to dilute it, but depending on who you ask it's not recommended to be diluted. You didn't do anything wrong, it burns like the dickens and isn't recommended to be given IV peripherally. Ideally you should get an order for p.o. asap.
Make sure your using a large bore saline "well" (we call them 'hep locks' here) and make sure there is a good blood return and go slow and stop if a patient complains of burning and give the patient a break.
I hate giving IV Dilantin through a peripheral line because every complains.
- 0Oct 20, '03 by SharonH, RNI pretty much concur with Tweety said. I've always been told not to dilute it at all. You were certainly pushing slow enough. Whenever I push Dilantin through a peripheral line, I always check for a blood return after each 25mg and then I flush with about 5 cc of NS, and then resume that pattern until it is all in. Dilantin is a vesicant meaning that it will corrode the tissues if it infiltrates so you can't be too careful. But from what you are saying, I don't see where you did anything wrong.
- 0Oct 20, '03 by gwenithDilantin has the Ph of Drano about 12!!! You could use the stuff to unclog the sink!
The reason why it is not recommended to dilute it is that it can and does rapidly form crystals in the solution and if you dilute it you should give it through a filter. Usually the crystals are microscopic but if they are left in the burette long enough you can see them. (And how much does the patient get of THAT dose???)
Dilantin can be given with a concurrent saline flow to reduce the irritation. Oh!! And never, ever give it with KCL - can we say concrete??
Be in nursing long enough and you will see all sorts of problems
- 0Oct 20, '03 by grouchyI used to be an oncology, so I was experienced in giving vessicant chemotherapy. Strangely enough, I've seen more problems from Dilantin than I have from vessicants! I always wonder if that's just been my personal experience, or how common Dilantin problems are. I have seen the purple glove syndrome - a woman whose hand was edematous and purple/black from a Dilantin extravasation. I saw it early in my career, and it made a big impression on me. So, now I really assess the IV site, and blood return very cautiously prior to giving it, I usually push it slowly through a free-flowing NS IV - clamp, push, let the saline flow, repeat, check for blood return halfway through and at the end, assess the site throughout, just like giving chemo.) I advocate for po Dilantin when appropriate. I also keep in mind what I learned as a chemo RN; i.e. the worst place to give a vessicant is somewhere that it's difficult to do a plastic surgery repair - that is, the hand would be worse than the forearm. So I'm more cautious, and more aggressive about changing iffy sites if they are in the hand or wrist. On the bright side, I've only see the purple hand thing once in over 10 years, and mostly I've just seen complaints of burning. I'm just a worrywart, but it doesn't hurt to be cautious.